advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Rome, Italy:

My 13 year old daughter, who has had type 1 diabetes for about two and a half years, is using Lantus as basal insulin, with NovoRapid for her meals. We give her Lantus at 8:00 pm so I can control her blood sugar at 11pm (when Lantus starts working) and give her 1 unit of NovoRapid if she is over 150 mg/dl [8.3 mmol/L] or 2 units if she is over 200 mg/dl [11.1 mmol/L]. We control her wake-up blood sugar quite well, and she is doing well till 5:00 pm when her blood sugar rises suddenly to over 200 mg/dl [11.1 mmol/L] which means that the Lantus is working just 18-20 hours. To cover the "insulin-hole" she gets a snack with a shot of NovoRapid. Her endocrinologist suggested to give her the longer lasting Actrapid for lunch to avoid another shot at 5:00 pm, but everything I read says that Lantus has to be used with NovoRapid so I wonder how to solve that problem.

Answer:

Your daughter would greatly benefit from a mid-afternoon small (1-2 units) injection of any fast-acting insulin with no snack unless she needs it. This is a very good approach aimed to fill the basal rate gap that occurs late in the afternoon and causes the rise of blood sugar. The endocrinologist's advice of your is also a good one, and it's worth a try because the Actrapid (Regular) lasts longer than analogs and may control the mid-afternoon rise better thus avoiding the 5:00 pm shot. In my experience, your daughter might also greatly benefit in terms of blood sugar stability from a later (bedtime) injection of the Lantus (insulin glargine) perhaps at a larger dose for a more stable plateau over the 24 hour period.

MS

[Editor's comment: I am unaware of any recommendation from Aventis about what short-acting insulin should be used with Lantus. WWQ]

DTQ-20030107050855
Original posting 3 Apr 2003
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:44
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.